×

zbMATH — the first resource for mathematics

Small eigenvalues of the Laplacian for algebraic measures in moduli space, and mixing properties of the Teichmüller flow. (English) Zbl 1287.58016
The Teichmüller geodesic flow on the moduli space of quadratic differentials is an important naturally occurring example of a non-uniformly hyperbolic dynamical system, and has been the object of a significant amount of recent study. In particular, the mixing properties of the flow, and the related questions of the spectral properties of the larger \(\text{SL}(2, \mathbb R)\) action on the space of quadratic differentials have been studied closely by, among others, Avila-Gouëzel-Yoccoz, Avila-Resende, and many others. In this paper, the authors make progress towards answering a question of Yoccoz, who asked for which \(\text{SL}(2, \mathbb R)\)-invariant measures does the analog of the Ramanujan conjecture hold- that is, when does the spectrum for the foliated hyperbolic Laplacian associated to the invariant measure have no eigenvalues between 0 and \(1/4\)? The main result of this paper is that for all algebraic invariant measures (that is, invariant measures supported on algebraic submanifolds of the moduli space), for any \(\delta >0\), there are only finitely many eigenvalues in \((0, \frac 1 4 - \delta)\). Combining this with recent results of Eskin-Mirzakhani, which show that all \(\text{SL}(2, \mathbb R)\) measures are algebraic, this result shows that the essential part of the spectrum for any \(\text{SL}(2, \mathbb R)\)-invariant measure is in \([1/4, \infty)\). In particular this shows that exponential mixing of the Teichmüller flow holds for any \(\text{SL}(2, \mathbb R)\)-invariant measure.

MSC:
58J50 Spectral problems; spectral geometry; scattering theory on manifolds
32G15 Moduli of Riemann surfaces, Teichmüller theory (complex-analytic aspects in several variables)
37D25 Nonuniformly hyperbolic systems (Lyapunov exponents, Pesin theory, etc.)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] J. Athreya, A. Bufetov, A. Eskin, and M. Mirzakhani, ”Lattice point asymptotics and volume growth on Teichmüller space,” Duke Math. J., vol. 161, iss. 6, pp. 1055-1111, 2012. · Zbl 1246.37009 · doi:10.1215/00127094-1548443 · euclid:dmj/1333633316 · arxiv:math/0610715
[2] J. S. Athreya, ”Quantitative recurrence and large deviations for Teichmuller geodesic flow,” Geom. Dedicata, vol. 119, pp. 121-140, 2006. · Zbl 1108.32007 · doi:10.1007/s10711-006-9058-z
[3] A. Avila, S. Gouëzel, and J. Yoccoz, ”Exponential mixing for the Teichmüller flow,” Publ. Math. Inst. Hautes Études Sci., vol. 104, pp. 143-211, 2006. · Zbl 1263.37051 · doi:10.1007/s10240-006-0001-5 · numdam:PMIHES_2006__104__143_0 · eudml:104218
[4] A. Avila and M. J. Resende, ”Exponential mixing for the Teichmüller flow in the space of quadratic differentials,” Comment. Math. Helv., vol. 87, iss. 3, pp. 589-638, 2012. · Zbl 1267.37033 · doi:10.4171/CMH/263
[5] M. Babillot and F. Ledrappier, ”Geodesic paths and horocycle flow on abelian covers,” in Lie Groups and Ergodic Theory, Bombay: Tata Inst. Fund. Res., 1998, vol. 14, pp. 1-32. · Zbl 0967.37020
[6] V. Baladi and M. Tsujii, ”Anisotropic Hölder and Sobolev spaces for hyperbolic diffeomorphisms,” Ann. Inst. Fourier \((\)Grenoble\()\), vol. 57, iss. 1, pp. 127-154, 2007. · Zbl 1138.37011 · doi:10.5802/aif.2253 · numdam:AIF_2007__57_1_127_0 · eudml:10215 · arxiv:math/0505015
[7] S. M. Baouendi, P. Ebenfelt, and L. P. Rothschild, Real Submanifolds in Complex Space and Their Mappings, Princeton, NJ: Princeton Univ. Press, 1999, vol. 47. · Zbl 0944.32040
[8] J. Bardet, S. Gouëzel, and G. Keller, ”Limit theorems for coupled interval maps,” Stoch. Dyn., vol. 7, iss. 1, pp. 17-36, 2007. · Zbl 1114.37006 · doi:10.1142/S0219493707001913
[9] O. Butterley and C. Liverani, ”Smooth Anosov flows: correlation spectra and stability,” J. Mod. Dyn., vol. 1, iss. 2, pp. 301-322, 2007. · Zbl 1144.37011 · doi:10.3934/jmd.2007.1.301
[10] W. Casselman and D. Milivcić, ”Asymptotic behavior of matrix coefficients of admissible representations,” Duke Math. J., vol. 49, iss. 4, pp. 869-930, 1982. · Zbl 0524.22014 · doi:10.1215/S0012-7094-82-04943-2
[11] J. Dixmier, Les \(C^{\ast} \)-Algèbres et leurs Représentations, Gauthier-Villars Éditeur, Paris, 1969, vol. XXIX. · Zbl 0174.18601
[12] J. S. Ellenberg and D. B. McReynolds, ”Arithmetic Veech sublattices of \({ SL}(2,\mathbb Z)\),” Duke Math. J., vol. 161, iss. 3, pp. 415-429, 2012. · Zbl 1244.32009 · doi:10.1215/00127094-1507412 · arxiv:0909.1851
[13] A. Eskin and H. Masur, ”Asymptotic formulas on flat surfaces,” Ergodic Theory Dynam. Systems, vol. 21, iss. 2, pp. 443-478, 2001. · Zbl 1096.37501 · doi:10.1017/S0143385701001225
[14] A. Eskin and M. Mirzakhani, Invariant and stationary measures for the \({ SL}(2,\mathbbR)\) action on moduli space, 2013. · Zbl 06914160
[15] G. Forni, ”Deviation of ergodic averages for area-preserving flows on surfaces of higher genus,” Ann. of Math., vol. 155, iss. 1, pp. 1-103, 2002. · Zbl 1034.37003 · doi:10.2307/3062150 · arxiv:math/0405031
[16] D. Fried, ”The zeta functions of Ruelle and Selberg. I,” Ann. Sci. École Norm. Sup., vol. 19, iss. 4, pp. 491-517, 1986. · Zbl 0609.58033 · numdam:ASENS_1986_4_19_4_491_0 · eudml:82184
[17] S. Gouëzel and C. Liverani, ”Banach spaces adapted to Anosov systems,” Ergodic Theory Dynam. Systems, vol. 26, iss. 1, pp. 189-217, 2006. · Zbl 1088.37010 · doi:10.1017/S0143385705000374
[18] D. A. Hejhal, The Selberg Trace Formula for \({ PSL}(2,\,{\mathbf R})\). Vol. 2, New York: Springer-Verlag, 1983, vol. 1001. · Zbl 0543.10020
[19] S. Helgason, Groups and Geometric Analysis: Integral Geometry, Invariant Differential Operators, and Spherical Functions, Providence, RI: Amer. Math. Soc., 2000, vol. 83. · Zbl 0965.43007
[20] H. Hennion, ”Sur un théorème spectral et son application aux noyaux lipchitziens,” Proc. Amer. Math. Soc., vol. 118, iss. 2, pp. 627-634, 1993. · Zbl 0772.60049 · doi:10.2307/2160348
[21] L. Hörmander, The Analysis of Linear Partial Differential Operators. I. Distribution Theory and Fourier Analysis, Berlin: Springer-Verlag, 2003. · Zbl 1028.35001
[22] R. E. Howe and C. C. Moore, ”Asymptotic properties of unitary representations,” J. Funct. Anal., vol. 32, iss. 1, pp. 72-96, 1979. · Zbl 0404.22015 · doi:10.1016/0022-1236(79)90078-8
[23] H. Iwaniec, Introduction to the Spectral Theory of Automorphic Forms, Madrid: Revista Matemática Iberoamericana, 1995. · Zbl 0847.11028
[24] T. Kato, Perturbation Theory for Linear Operators, New York: Springer-Verlag, 1966, vol. 132. · Zbl 0148.12601
[25] D. Kelmer and P. Sarnak, ”Strong spectral gaps for compact quotients of products of \({ PSL}(2,\mathbb R)\),” J. Eur. Math. Soc. \((\)JEMS\()\), vol. 11, iss. 2, pp. 283-313, 2009. · Zbl 1254.11050 · doi:10.4171/JEMS/151 · www.ems-ph.org · arxiv:0808.2368
[26] A. W. Knapp, Representation Theory of Semisimple Groups, Princeton, NJ: Princeton Univ. Press, 2001. · Zbl 0993.22001
[27] M. Kontsevich and A. Zorich, ”Connected components of the moduli spaces of Abelian differentials with prescribed singularities,” Invent. Math., vol. 153, iss. 3, pp. 631-678, 2003. · Zbl 1087.32010 · doi:10.1007/s00222-003-0303-x · arxiv:math/0201292
[28] E. Lanneau, ”Connected components of the strata of the moduli spaces of quadratic differentials,” Ann. Sci. Éc. Norm. Supér., vol. 41, iss. 1, pp. 1-56, 2008. · Zbl 1161.30033 · smf4.emath.fr
[29] C. Liverani, ”On contact Anosov flows,” Ann. of Math., vol. 159, iss. 3, pp. 1275-1312, 2004. · Zbl 1067.37031 · doi:10.4007/annals.2004.159.1275 · arxiv:math/0303237
[30] H. Masur, ”Interval exchange transformations and measured foliations,” Ann. of Math., vol. 115, iss. 1, pp. 169-200, 1982. · Zbl 0497.28012 · doi:10.2307/1971341
[31] C. Matheus and G. Weitze-Schmithüsen, Explicit Teichmüller curves with complementary series, 2011.
[32] C. T. McMullen, ”Dynamics of \({ SL}_2(\mathbb R)\) over moduli space in genus two,” Ann. of Math., vol. 165, iss. 2, pp. 397-456, 2007. · Zbl 1131.14027 · doi:10.4007/annals.2007.165.397 · euclid:annm/1185985452
[33] M. Möller, ”Linear manifolds in the moduli space of one-forms,” Duke Math. J., vol. 144, pp. 447-487, 2008. · Zbl 1148.32007 · doi:10.1215/00127094-2008-041
[34] M. Ratner, ”The rate of mixing for geodesic and horocycle flows,” Ergodic Theory Dynam. Systems, vol. 7, iss. 2, pp. 267-288, 1987. · Zbl 0623.22008 · doi:10.1017/S0143385700004004
[35] M. Ratner, ”Raghunathan’s conjectures for \({ SL}(2,\mathbb R)\),” Israel J. Math., vol. 80, iss. 1-2, pp. 1-31, 1992. · Zbl 0785.22013 · doi:10.1007/BF02808152
[36] A. Selberg, ”On the estimation of Fourier coefficients of modular forms,” in Proc. Sympos. Pure Math., Providence, R.I.: Amer. Math. Soc., 1965, vol. VIII, pp. 1-15. · Zbl 0142.33903 · doi:10.1090/pspum/008/0182610
[37] W. A. Veech, ”Gauss measures for transformations on the space of interval exchange maps,” Ann. of Math., vol. 115, iss. 1, pp. 201-242, 1982. · Zbl 0486.28014 · doi:10.2307/1971391
[38] H. S. Wall, Analytic Theory of Continued Fractions, New York, N. Y.: D. Van Nostrand Company, 1948. · Zbl 0035.03601
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.